September, '01 | briefing | mail | don't say this | flakers' jargon | flaker creativity | articles | other places | archives | send mail | ed dewke | legal stuff | order | search | PsorHeads | 2001 Ed Dewke

Hepatitis C and Flaking
from Linda

Dear Ed:  I have just found your site and find several people discussing methotrexate.

We went to a doctor for my husband's psoriasis.  He prescribed methotrexate for Paul but thankfully also ordered a blood test that would alter our lives.  He had Paul's liver enzymes checked because methotrexate can affect the liver.   Through a series of tests, Paul found he had Hepatitis C.

Now we find that psoriasis is a side effect of Hep C.  He had psoriasis for 20 years prior to our finding out about the Hep C.  Then Paul's finger swelled up and we found out he had psoriatic arthritis.  Our specialist said it was not connected to the Hep C, but we have found that it is.

Warning:  get liver enzymes checked before going on methotrexate.  If you have psoriasis and Hep C, do NOT go on ribavirin/interferon treatment, as it may aggravate the P into an arthritic condition.

Paul was pulled off the above R/I medication after two weeks being on it.   The virus was activated, angry and now, two months later, Paul has a bad case of psoriatic arthritis.

I wish doctors  knew what they were doing. -Linda

*****

Ed’s Response:  It sounds like Hepatitis C and/or the ribavirin/interferon regimen might have contributed to triggering Paul’s P-arthritis, but I hesitate to accept your statement that “psoriasis [or psoriatic arthritis] is a side effect of Hep C.” A significant percentage of flakers eventually develop PA with or without the Hepatitis C connection, you may just be in a position to point definitively to Hep C as Paul’s trigger.  By the same token, I’m under the impression that many people diagnosed with Hep C don’t have P.  If there’s a statistical correlation that justifies the claim “side effect” I’m unaware of it.

I developed PA in my right knee in the mid-90s.  It worsened in the late 90s and migrated to fingers and feet (as well as the knee).  Methotrexate (MTX) was the drug that finally calmed down the PA (and successfully moderated most of the plaque P as well).

And yes, the blood workup prior to commencing an MTX regimen should always be done.  In fact, when I was first considered for MTX in the early 90s, it was ruled out because of liver enzyme anomalies.

I share your impatience with the doctors.  There seems to be an awfully lot of them that don’t know much about P. -Ed

This Month's Mail | Archives

www.flakehq.com